Alert archive / North Dakota / Frost Advisories in 2016

Frost Advisory 6, NWS Bismarck, ND

September 13, 20166 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at Sep 13, 2016, 12:30 PM CDT for 6 counties in North Dakota. It took effect at Sep 14, 2016, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2016, 12:30 PM CDT (17:30 UTC)
In effect from
Sep 14, 2016, 3:00 AM CDT
Expired
Sep 14, 2016, 8:00 AM CDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 70 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WWUS73 KBIS 131730
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT TUE SEP 13 2016

NDZ004-005-012-013-023-025-140130-
/O.NEW.KBIS.FR.Y.0006.160914T0800Z-160914T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...DUNSEITH...
ROLETTE...SHELL VALLEY...ST. JOHN...VELVA...TOWNER...DRAKE...
RUGBY...HARVEY...FESSENDEN...CARRINGTON
1230 PM CDT TUE SEP 13 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY. 

* TIMING...LATE TONIGHT THROUGH MID MORNING WEDNESDAY.

* OVERNIGHT TEMPERATURES...LOWER TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HEINERT
3 follow-up statements
772 
WWUS73 KBIS 131944
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
244 PM CDT TUE SEP 13 2016

NDZ004-005-012-013-023-025-140345-
/O.CON.KBIS.FR.Y.0006.160914T0800Z-160914T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...DUNSEITH...
ROLETTE...SHELL VALLEY...ST. JOHN...VELVA...TOWNER...DRAKE...
RUGBY...HARVEY...FESSENDEN...CARRINGTON
244 PM CDT TUE SEP 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
WEDNESDAY...

* TIMING...LATE TONIGHT THROUGH MID MORNING WEDNESDAY.

* OVERNIGHT TEMPERATURES...LOWER TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HEINERT
674 
WWUS73 KBIS 140246
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT TUE SEP 13 2016

NDZ004-005-012-013-023-025-141100-
/O.CON.KBIS.FR.Y.0006.160914T0800Z-160914T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...DUNSEITH...
ROLETTE...SHELL VALLEY...ST. JOHN...VELVA...TOWNER...DRAKE...
RUGBY...HARVEY...FESSENDEN...CARRINGTON
946 PM CDT TUE SEP 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
WEDNESDAY...

* TIMING...LATE TONIGHT THROUGH MID MORNING WEDNESDAY.

* OVERNIGHT TEMPERATURES...LOWER TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
WAA
176 
WWUS73 KBIS 140827
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
327 AM CDT WED SEP 14 2016

NDZ004-005-012-013-023-025-141300-
/O.CON.KBIS.FR.Y.0006.000000T0000Z-160914T1300Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...DUNSEITH...
ROLETTE...SHELL VALLEY...ST. JOHN...VELVA...TOWNER...DRAKE...
RUGBY...HARVEY...FESSENDEN...CARRINGTON
327 AM CDT WED SEP 14 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TIMING...THROUGH MID MORNING WEDNESDAY.

* OVERNIGHT TEMPERATURES...LOWER TO MIDDLE 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
AJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at Sep 13, 9:12 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 13, 9:12 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
912 AM CDT Tue Sep 13 2016

.UPDATE...

Issued at 912 AM CDT Tue Sep 13 2016

Quick update to let frost and freeze headlines expire on time at
9am CDT. Temperatures will warm through the day along with
decreasing clouds for all but the southwest. Attention turns to
tonight when we may need additional frost headlines, then Wed
night through Friday when chances for thunderstorms return to the
region.

UPDATE Issued at 625 AM CDT Tue Sep 13 2016

Made some minor adjustments to sky cover. Otherwise current
forecast remains on track. Will leave the frost/freeze headlines
alone for now. Currently in the upper 20s to lower 30s across
northwest ND. Clouds keeping southern portion of frost advisory
warmer than forecast but no reason to cancel at this time.

&&

.SHORT TERM...(Today and tonight)
Issued at 236 AM CDT Tue Sep 13 2016

The main forecast highlight in the short term period will be
patchy frost tonight.

Positively tilted upper level trough from central Canada into the
west coast of the U.S. will begin to split in the short term
period with the southwest portion of the trough closing off and
the northeast portion tracking across the northern plains.

Jet induced mid and upper level clouds will dissipate today as the
upper trough over the area moves east and upper level ridging and
surface high pressure build over the area. This will bring cool
conditions but with more sunshine than Monday. Expect highs in
the upper 50s to lower 60s.

Mostly clear and cool tonight as high pressure slides east of the
area. Will likely need some frost highlights across portions of
the north and east tonight. There is some uncertainty as to how
much of the area may need highlights, as a southerly flow returns
from west to east. With this uncertainty, and current frost
advisory still in effect, will hold off on issuing any additional
headlines at this time. Day shift will have time to nail down the
specifics. Did lower temperatures tonight closer to numerical
guidance.

.LONG TERM...(Wednesday through Monday)
Issued at 236 AM CDT Tue Sep 13 2016

Increasing temperatures and thunderstorm chances highlight the
extended period.

The aforementioned upper low lifts through the central and northern
Rockies on Wednesday and into the northern plains by Wednesday
night. This will bring a chance of showers and thunderstorms to
the forecast area Wednesday night through Friday. The best
chances will remain over the west Wednesday night, then spread
across the state Thursday and Thursday night, and taper from west
to east Friday into Friday evening. The best chance for a strong
to possibly severe storm would likely be over the west Wednesday
night as the low level jet kicks in ahead of the upper low. Then
on Thursday central in the higher dewpoint air ahead of the upper
low and associated frontal boundary.

We dry out and warm up over the weekend with temperatures
climbing well into the 70s with some lower 80s possible by Sunday.
A weak cold front moves through on Monday bringing slightly cooler
temperatures and minimal precipitation chances north.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 625 AM CDT Tue Sep 13 2016

An area of mvfr ceilings near KJMS through around 13 UTC otherwise
mainly low vfr ceilings south and east through midday and clear
skies northwest. Light winds expected through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 13, 12:30 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT TUE SEP 13 2016

NDZ004-005-013-023-025-141730-
BOTTINEAU-ROLETTE-PIERCE-WELLS-FOSTER-
1230 PM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FROST EXPECTED LATE TONIGHT THROUGH MID MORNING
WEDNESDAY. A FROST ADVISORY IS IN EFFECT. PLEASE SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-009>012-022-036-037-141730-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-SHERIDAN-
KIDDER-STUTSMAN-
1230 PM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FROST WILL BE POSSIBLE LATE TONIGHT THROUGH MID MORNING
WEDNESDAY...ESPECIALLY OVER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>021-031>035-040>048-050-051-141730-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
1230 PM CDT TUE SEP 13 2016 /1130 AM MDT TUE SEP 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

Nearby

Frost Advisories in North Dakota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.